Alert archive / Florida / Special Marine Warnings in 2014

Special Marine Warning 252, NWS Key West, FL

September 14, 2014

NWS Key West, FL issued this special marine warning at Sep 14, 2014, 11:29 AM EDT. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2014, 11:29 AM EDT (15:29 UTC)
Expired
Sep 14, 2014, 12:00 PM EDT
In force
31 min
Issued by
NWS Key West, FL
Area
Storm-based polygon

The radar

The Key West radar (KBYX), 50 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 3.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2014-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2014-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1218 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

274 
WHUS52 KKEY 141529
SMWKEY
GMZ032-033-035-141600-
/O.NEW.KKEY.MA.W.0252.140914T1529Z-140914T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
1129 AM EDT SUN SEP 14 2014

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  BAY AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO 5
  FATHOMS...
  GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT AND
  BEYOND 5 FATHOMS...

* UNTIL NOON EDT

* AT 1125 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 40 KNOTS FROM
  HORSESHOE KEY TO CONTENT KEYS...MOVING NORTH AT 25 KNOTS.

* LOCATIONS IN THE WARNING INCLUDE...

  EASTERN GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM
  OUT AND BEYOND 5 FATHOMS |GMZ033| KEY | 0013 | 013
  NORTHWESTERN BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF
  SEVEN MILE BRIDGE |GMZ032| KEY | 0021 | 021

BOATERS SHOULD SEEK SAFE HARBOR NOW...AND REMAIN THERE UNTIL
THREATENING WEATHER HAS PASSED.

LAT...LON 2510 8149 2512 8113 2475 8119 2482 8136
      2481 8150 2478 8158 2509 8156 2514 8151
TIME...MOT...LOC 1529Z 189DEG 27KT 2487 8126 2491 8134
          2491 8149 2482 8154

$$

VICKERY

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Sep 14, 10:46 AM EDT, 43 minutes earlier.

Area forecast discussion, Sep 14, 10:46 AM EDT, 43 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
1046 AM EDT SUN SEP 14 2014

.DISCUSSION...
A REVIEW OF MORNING SATELLITE IMAGES FROM THE VISIBLE CHANNEL OF
GOES-EAST INDICATES NUMEROUS CLUSTERS OF SHOWERS AND THUNDERSTORMS
AND ASSOCIATED CLOUDINESS POPULATE THE REGION FROM THE NORTHERN
BAHAMAS ACROSS THE FLORIDA KEYS AND ADJACENT WATERS...TO THE YUCATAN
CHANNEL AND NORTHWESTERN CARIBBEAN SEA. THE AREA OF ENHANCED
CLOUDINESS AND PRECIPITATION IS LOCATED ALONG THE EASTERN FLANK OF A
DEEP TROPICAL WAVE/CYCLONIC VORTICITY ZONE CENTERED OVER THE CENTRAL
AND EASTERN GULF OF MEXICO. THIS SYSTEM HAS MOVED SLOWLY WESTWARD
OVER THE LAST SEVERAL DAYS...AND ITS INFLUENCE ON FLORIDA KEYS
WEATHER SHOULD BEGIN TO WANE LATER THIS AFTERNOON OR THIS EVENING...
AS IT MOVES FARTHER WESTWARD OVER THE GULF BASIN. BUT FOR NOW...
CLOUDY AND SHOWERY WEATHER HAS PERSISTED...AT LEAST THROUGH MOST
LOWER KEYS COMMUNITIES.

WE HAVE SPLIT ZONE GROUPING TO INDICATE HIGHER SKY COVER AND RAIN
CHANCES WEST OF A LINE FROM ABOUT EAST CAPE SABLE-SEVEN MILE BRIDGE.
HEAVIEST RAIN AND WIND HAS SHIFTED EASTWARD FROM KEY WEST AND
VICINITY TO THE CUDJOE-BIG PINE KEY AREA. THERE IS A POSSIBILITY THAT
THE NORTH-SOUND MESOSCALE CONVERGENCE ZONE ASSOCIATED WITH ENHANCED
SHOWER/STORM ACTIVITY COULD SHIFT FARTHER EASTWARD OVER MARATHON/BOOT
KEY HARBOR THIS AFTERNOON. HOWEVER...FOR NOW WE ARE ANTICIPATING THAT
IT REMAINS JUST WEST...GIVEN TRENDS OF DEVELOPING EASTERLY LOW-LEVEL
FLOW EVIDENT IN UPSTREAM SURFACE OBSERVATIONS AND SATELLITE IMAGES.

BOTH DIGITAL AND DERIVED FORECASTS HAVE BEEN UPDATED.
&&

.MARINE...
THIS AFTERNOON - WINDS AND SEAS WILL BE HIGHER IN AND NEAR SCATTERED
SHOWERS AND THUNDERSTORMS WEST OF A LINE FROM ABOUT EAST CAPE SABLE
TO THE SEVEN MILE BRIDGE TO 60 NAUTICAL MILES SOUTH OF SOMBRERO KEY
LIGHT. SOME OF THE STRONGER CELLS THIS MORNING HAVE PRODUCED WIND
GUSTS OF 35 TO 45 KNOTS. SHOWER AND THUNDERSTORM COVERAGE SHOULD
DIMINISH THIS EVENING WITH A MORE UNIFORM EAST-SOUTHEAST WIND FLOW
DEVELOPING...RANGING FROM NEAR 10 KNOTS OVER NORTHERN ZONES TO NEAR
15 KNOTS ACROSS THE STRAITS OF FLORIDA.
&&

.AVIATION...
A FEW LIGHT TO MODERATE SHOWERS WILL LINGER IN THE VICINITY OF THE
KEY WEST TERMINAL THROUGH EARLY AFTERNOON...POSSIBLY CAUSING BRIEF
MVFR VISIBILITIES. WINDS AT KEY WEST WILL BE SOUTHERLY NEAR 10 KNOTS
WHILE THE SHOWERS PERSIST...BECOMING SOUTHEASTERLY THIS AFTERNOON.
VFR CONDITIONS WILL PREVAIL AT THE MARATHON TERMINAL WITH
SOUTHEASTERLY WINDS NEAR 5 KNOTS.
&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.........KASPER
AVIATION/NOWCASTS.....DEVANAS
DATA COLLECTION.......VICKERY

VISIT US ON THE WEB AT WEATHER.GOV/KEY

FOLLOW US ON FACEBOOK AND TWITTER AT...

WWW.FACEBOOK.COM/NWSKEYWEST
WWW.TWITTER.COM/NWSKEYWEST
Hazardous weather outlook, Sep 14, 11:07 AM EDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KEY WEST FL
1107 AM EDT SUN SEP 14 2014

UPDATED THUNDERSTORM HAZARDS THIS AFTERNOON

FLZ076>078-GMZ031>035-042>044-052>055-072>075-151000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
1107 AM EDT SUN SEP 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE NORTHWARD AT SPEEDS
RANGING FROM 15 TO 25 KNOTS THIS AFTERNOON...MAINLY WEST OF THE SEVEN
MILE BRIDGE AND EAST CAPE SABLE. THE PRIMARY THUNDERSTORM HAZARD
WILL BE WIND GUSTS OF 35 TO 45 KNOTS AND LOCALLY ROUGH SEAS. A
SECONDARY HAZARD WILL BE CLOUD TO GROUND LIGHTNING STRIKES.
THUNDERSTORM COVERAGE SHOULD DIMINISH TO ISOLATED BY THIS EVENING...
WITH THE PRIMARY THUNDERSTORM HAZARD BEING LIGHTNING THROUGH THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA
KEYS AND ADJACENT COASTAL WATERS. THE PRIMARY THUNDERSTORM HAZARD
WILL BE LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KASPER

In the hours before

Local storm report, Sep 14, 8:53 AM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
853 AM EDT SUN SEP 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 AM     MARINE TSTM WIND 14 NW KEY WEST          24.72N 81.92W
09/14/2014  M48 MPH          GMZ033             FL   MESONET

            42 KNOT GUST MEASURED AT SMITH SHOAL WEATHERFLOW STATION.
            WIND WAS FROM SW AT 222 DEGREES.

&&

EVICKERY

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 8:04 PM EDTSpecial Marine WarningKEY56 min
Sep 13, 9:18 PM EDTSpecial Marine WarningKEY57 min
Sep 13, 10:09 PM EDTSpecial Marine WarningKEY66 min
Sep 13, 10:17 PM EDTSpecial Marine WarningKEY58 min
Sep 13, 11:18 PM EDTSpecial Marine WarningKEY57 min
Sep 13, 11:36 PM EDTSpecial Marine WarningKEY54 min
Sep 14, 12:16 AM EDTSpecial Marine WarningKEY59 min
Sep 14, 6:39 AM EDTSpecial Marine WarningKEY66 min
Sep 14, 7:42 AM EDTSpecial Marine WarningKEY33 min
Sep 14, 8:13 AM EDTSpecial Marine WarningKEY32 min
Sep 14, 8:43 AM EDTSpecial Marine WarningKEY32 min
Sep 14, 8:53 AM EDTSpecial Marine WarningKEY37 min
Sep 14, 10:23 AM EDTSpecial Marine WarningKEY37 min
Sep 14, 11:00 AM EDTSpecial Marine WarningKEY30 min
Sep 14, 11:33 AM EDTSpecial Marine WarningKEY27 min
Sep 14, 11:34 AM EDTSpecial Marine WarningKEY26 min

Nearby

Special Marine Warnings in Florida, 2014Every special marine warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.